MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the lumbar spine, with intended placement of 8 spine screws bilateral for fixation (at l1, l2, l3 and l4), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0 from an intra-operative verification scan, the surgeon discovered that of 2 of the 8 screws placed with the aid of navigation deviated laterally from their intended positions.According to the surgeon (treating clinician): the deviation of 2 of the 8 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended position with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was neither harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.30 minutes.There were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since 2 spine screws were placed in the patient's spine in different positions than desired with brainlab navigation involved, and could have led to harm of the spinal cord and/or blood vessels, and thus in a worst case scenario ultimately to serious harm to the patient, although according to the surgeon (treating clinician): the deviation of 2 of the 8 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended position with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was neither harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.30 minutes.There were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Additional Manufacturer Narrative
B1, b2, h1: there is no indication the brainlab navigation, or its use contributed to the deviated spine screw placements, and there is no indication of any misguidance by the brainlab navigation aid's display at this surgery.There is no indication of an error or malfunction of the brainlab devices (navigation), the brainlab navigation worked as specified to its functions, and as accurate as desired for its functions used.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the placement of two pedicle screws at vertebra l4, deviating from their intended positions by ca.3 mm, is unrelated to brainlab navigation.Based on the information provided, it is concluded that the root cause is: · the use of a non-navigated non-brainlab screwdriver to place the screws, following the k-wires, in their ultimate unintended positions at l4.Although the placement of the k-wires at l4, done with the aid of navigation, was not verified with an intra-operative scan, data provided by the hospital showed that the center of the screws were within the pedicles- indicating that the k-wires were in the intended positions prior to placement of the screws.However, the size difference between the 3.2mm drill guide tube diameter through which the k-wires were placed versus the 1.5mm k-wire diameter, in combination with the 6.5 mm diameter of the non-navigated pedicle screws placed bilaterally at l4 indicate that the k-wires might have shifted slightly laterally in the pilot holes during the non-navigated screw placements -this would not have been detected by the navigation system- thus allowing for the ca.3 mm lateral shifts of the non-navigated screws detected after the intra-operative verification scans.There is no indication that the brainlab navigation software or brainlab products contributed to the deviating placement of spine screws placed at l4.
 
Event or Problem Description
A minimally invasive surgery on the lumbar spine, with intended placement of 8 spine screws bilateral for fixation (at l1, l2, l3 and l4), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative verification scan, the surgeon discovered that of 2 of the 8 screws, placed bilaterally at l4, deviated laterally from their intended positions.According to the surgeon (treating clinician): - the deviation of 2 of the 8 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screws were corrected to their intended position with navigation at the very same surgery.- the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was neither harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.30 minutes.- there were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23654820
Report Number8043933-2025-00087
Device Sequence Number13275543
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2025
Supplement Date Received by Manufacturer10/27/2025
Initial Report FDA Received Date11/26/2025
Supplement Report FDA Received Date12/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown